Learn something new every day More Info... by email
There are risks involved with taking excessive amounts of vitamin D. One of them is a condition known as hypervitaminosis D. It is often associated with symptoms such as fatigue, dehydration and vomiting. Some even more serious effects of the condition include kidney damage, the development of eating disorders and hypertension. In severe cases, hospitalization might be required, but treatment and recovery generally are possible through outpatient measures.
Some people take supplements of vitamin D to help them meet their daily requirement, or it might be prescribed by a doctor to help address medical issues. Vitamin D is fat-soluble, so the body has the ability to store it in fatty tissue and in the liver. Hypervitaminosis D is a condition that develops when a person consumes too much of this type of nutrient. This condition is sometimes called vitamin D toxicity because it arises when the levels of vitamin D that are stored in the body have reached toxic levels. Although vitamin D is also obtained from food and sun exposure, these generally are not considered causes of this problem.
Although individuals are often reminded of the importance of calcium, excessive amounts can have adverse consequences. One of the common results of hypervitaminosis D is that it can prompt an unhealthy elevation of a person's calcium levels. When this happens, a person's bones, kidneys and soft tissue might be damaged. He or she might develop kidney stones, and hypertension might occur as well.
There are many other symptoms of hypervitaminosis D. A person who is suffering from this condition might experience constipation, nausea and vomiting. He or she might experience a decreased appetite or an eating disorder, and there also is a risk that dehydration might result. Individuals who suffer from this condition also have been found to have problems with irritability, to suffer from muscle weakness and to be overcome with fatigue.
Several tests can be used to help diagnose this condition. These include assessments of the person's vitamin D levels and X-rays of his or her bones. After it has been diagnosed, hypervitaminosis D is a condition from which individuals generally can recover.
One of the initial steps to recovery usually involves immediately ceasing consumption of any vitamin D supplements. The individual might also need to limit his or her consumption of calcium by way of a special diet. These measures are sufficient for some individuals, but others might require medication, such as corticosteroids. If severe toxicity has developed, a person might need to be hospitalized.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!